Related Experiment Video
Updated: Aug 14, 2026

Multiplex Therapeutic Drug Monitoring by Isotope-dilution HPLC-MS/MS of Antibiotics in Critical Illnesses
Published on: August 30, 2018
Anaphylactic Shock Probably due to a Cross-Reaction Between Cefuroxime and Piperacillin-Presentation of a Fatal Case,
August Fiegl1, Arndt Hartmann1, Christian Führling2
1Institute of Pathology, University Hospital Erlangen, Friedrich-Alexander-Universität Erlangen-Nürnberg (FAU), Erlangen, Germany, fau.de.
Abstract:
Although beta-lactam antibiotics are widely used in intensive care, rare but potentially fatal anaphylactic reactions can occur due to cross-reactions between penicillins and cephalosporins. We report the case of a 68-year-old man who suffered perioperative cardiac arrest following the administration of cefuroxime. During the postoperative period, the patient received ampicillin/sulbactam without any signs of hypersensitivity. Following a switch to piperacillin/tazobactam prior to a procedure, the patient suddenly developed cardiovascular arrest and died. The autopsy revealed no macroscopic cause of death, but immunohistochemistry showed mast cell degranulation ("starry sky pattern") in the tissue, suggesting anaphylaxis. We present the clinical and histopathological findings of a case with severe allergic reactions to both cefuroxime and piperacillin/tazobactam, as a result of either cross-reaction or isolated sensitization to both antibiotics. This case report highlights the potential risks of cross-reactivity between beta-lactam antibiotics and the importance of autopsy in ambiguous cases. Clinicians should be aware of cross-reactivity or cosensitization to multiple beta-lactams in patients with a beta-lactam allergy and consider non-beta-lactam alternatives in high-risk cases.
Insights
Beta-lactam antibiotics like cefuroxime and piperacillin/tazobactam can cause fatal anaphylaxis due to cross-reactivity. Autopsy confirmed mast cell degranulation, highlighting risks for patients with beta-lactam allergies.
Area of Science:
- Anesthesiology
- Immunology
- Pathology
Background:
- Beta-lactam antibiotics are common in intensive care but carry a risk of rare, fatal anaphylactic reactions.
- Cross-reactivity between different beta-lactam classes (penicillins, cephalosporins) can precipitate hypersensitivity.
- Perioperative cardiac arrest following antibiotic administration necessitates thorough investigation.
Purpose of the Study:
- To report a fatal case of anaphylaxis following administration of cefuroxime and piperacillin/tazobactam.
- To investigate the potential cross-reactivity or co-sensitization between these beta-lactam antibiotics.
- To emphasize the role of autopsy in diagnosing anaphylaxis in ambiguous clinical scenarios.
Main Methods:
- Case report of a 68-year-old male patient experiencing perioperative cardiac arrest.
- Clinical review of antibiotic administration (cefuroxime, ampicillin/sulbactam, piperacillin/tazobactam) and patient response.
- Autopsy with histopathological examination, including immunohistochemistry for mast cell degranulation.
Main Results:
- The patient suffered cardiovascular arrest after receiving piperacillin/tazobactam, following prior cefuroxime administration.
- Autopsy revealed no macroscopic cause of death, but immunohistochemistry showed mast cell degranulation (starry sky pattern).
- Findings suggest anaphylaxis as the cause of death, potentially due to cross-reactivity or co-sensitization to multiple beta-lactams.
Conclusions:
- This case highlights severe allergic reactions to both cefuroxime and piperacillin/tazobactam.
- Clinicians must be aware of beta-lactam cross-reactivity and co-sensitization risks in allergic patients.
- Consideration of non-beta-lactam alternatives is crucial for high-risk individuals.
Related Concept Videos
Allergic Reactions: Anaphylaxis
Allergic Reactions
Drug Toxicity: Allergic Reactions
Hypersensitivity Reactions: Cytolytic Reactions
Acute Pyelonephritis II: Diagnostic Studies and Management
Cross-reactivity